I am a 36 year old female diagnosed with Autoimmune Hepatitis 7 months ago. I was started on 10mg prednisone and 50mg Imuran in December and three months later changed to 5mg prednisone and 75mg Imuran. Responding well to treatment. I have had problems with all over muscle twitching (visible)for several months and periperal neuropathy (tingling, numbness, burning)that can occur anywhere, most often feet, hands and calves [this has been around a couple of years, but worsened after began meds]. MRI of brain, lumbar and thoracic spine normal. Blood tests normal (HIV neg, CBC, metabolic panel, all other autoimmune screens(only ANA and ASMA positive...typical of AIH), hepatic panel, thyroid function). Neurology exam (with NCV, no EMG) normal.
Q1: Could the PN and/or twitching be due to the medication? Can such low dose of prednisone cause muscle twitching...I have read that corticosteroids can cause this, but it seems mostly in high doses. The twitching is all day, every day and randomly distributed.
Q2: Not seemingly likely, but could there be an environmental cause? My symptoms seem to be worse when I am at home...less severe when I am out of town for a few days. This may be coincidence, not sure.
Absolutely. Prednisone (although usually at higher doses as you mention) as well as other immunosuppressants are well known to cause neurological side effects such as twitching. Another possibility is metabolic (liver enzyme abnomalites, kidneys, etc..) causes which it sounds like you have been checked for. And of course, benign fasciculation syndrome is a cause too which does vary with stress and exercise. However, in the setting of your liver disease and medications, your symptoms are less likely to be caused from BFS.
The PN I'm less sure of. Instinctively, I thought the azathioprine would cause the PN, but I could not find any data regarding this in the literature. Steroids on the other hand are used to treat some types of PN. Unfortunately in many patients, no cause is ever found for painful sensory neuropathy. Neurontin may be a good medication to help with the pain and has no clearance through the liver.Good luck
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.